[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 184.73.122.162. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1986

Systemic Quinine Photosensitivity

Author Affiliations

From the Department of Dermatology, University of Lund, Malmö, Sweden.

Arch Dermatol. 1986;122(8):909-911. doi:10.1001/archderm.1986.01660200081020
Abstract

• A 72-year-old woman developed a photodistributed skin eruption while taking quinine hydrochloride (250 mg) once or twice weekly for recumbency cramps. The histopathology showed an eczematous reaction. Phototesting after quinine therapy had been discontinued for one month revealed normal erythema thresholds for ultraviolet (UV) light in the A range (17 J/cm2) and UV light in the B range (20 m J/cm2). A second phototest after a ten-day period of reexposure to quinine hydrochloride (250 mg daily) showed a drastically lowered threshold for UV light in the A range (<1.0 J/cm2), while the test for UV light in the B range was unchanged. The patient's dermatitis also exacerbated with pronounced itching. The histopathologic results from a positive test site were similar to those of her eczematous lesions. We believe this to be the first documented case of systemic quinine photosensitivity. The clinical picture, the results of the phototests, and the histopathology suggest a photoallergic mechanism.

(Arch Dermatol 1986;122:909-911)

×